Thursday, May 14, 2009

Akathisia-gate Scandal in Wall Street Journal

Akathisia-gate, Bristol-Myers Squibb's ongoing efforts to distract attention from the major side effect of its blockbuster antipsychotic drug Abilify, has expanded into a scandal that was covered on the front page of today's Wall Street Journal.

Staff writer Shirley Wang profiles Andy Behrman, a man with bipolar disorder who gained notoriety when he published the book Electroboy: A Memoir of Mania. According to the article, representatives of BMS approached Behrman after the book's publication and asked him to do promotional speeches for Abilify, which was about to gain FDA approval for the treatment of mania. He initially signed a contract for $40,000, and eventually made up to $10,000/day.

The problem is, soon after he started taking Abilify, Behrman noticed restless sensations in his legs--akathisia. He said he told his BMS handlers about the side effect, which the company denies. At any rate, apparently the money he was receiving was just too good for him to tell the truth about his side effects, and he continued providing glowing endorsements. He said that the company provided him with talking points, and instructed him to reiterate in his talks that Abilify had no side effects and to avoid mentioning that he was being paid by BMS.

Of course, the company denies any malfeasance, claiming that Behrman requested an exhorbitant $7.5 million for further talks, and that the company refused the offer. The implication is that Behrman is simply a disgruntled former hired gun. We may never know the entire truth of the matter.
But knowing the sordid history of pharmaceutical marketing tactics, I'm giving Behrman the benefit of the doubt here.

8 comments:

therapyfirst said...

Again, does one good deed erase several less than savory deeds?

When you screw up, admit it and make amends, at least so you know you are at peace with your current and future choices. The money trail tarnishes this man's story.

Abilify is NOT an antidepressant. It is that simple.

LK said...

You were much kinder than the rest of the media. (See Jim Edwards at BNET.

I understand that BM (as I like to call them) pushed past the edge in their marketing of Abilify, but this kid is just full of it. Read Edwards' piece, and the article in the WSJ. BM is kind for not calling the cops on Electrode-boy for extortion when he demanded millions to keep quiet.

What can I say? Another phara-whore down, so many more to go. When is somebody going to get around to the "mental health" web sites that are owned by big pharma, like psycho-central or Health Place.

Tony said...

What percentage of Abilify users suffer from akathisia? I seem to remember reading its high at 25% (which I know BMS has tried to play down). But that means that 75% are free of this. I am tired of people being so vociferous about side effects from medicine. OK, so it is good to alert people to them, but on the web it seems we are inundated by thousands of testimonials that paint a grim picture of medications with little mention of their benefits. I take a medicine which according to the web causes people to gain 50-100 lbs. I've been on it for a couple of years and I've gain 1-2 lbs. It has worked for me. But if I was to go by the sensationalism on the web, I would have avoided it. I am glad I gave it a try informed about the risks. Weight gain was a risk, not an absolute. Side effects are a risk of ANY beneficial medication, just be aware of that.

Gina Pera said...

I think you needed more "allegedlys" in here, Dr. C.

This guy is a scammer, pure and simple. That was pretty obvious to me from reading the WSJ story. For all we know, he didn't even take the medication.

It was only when contract renewal time came up -- and the company wouldn't cough up the grandiose 7.5 MILLION bucks he wanted, instead of a lousy 400K -- that he saw his next in-the-spotlight opportunity: I WAS ROBBED BY BIG PHARMA AND ITS NASTY SIDE EFFECTS.

Puh-leeze. People who believe this bald-faced opportunist better not be clinicians. Anyone can see through this game.

Gina Pera said...

Tony,

Fortunately, the people on the web complaining about side effects do not represent the majority of psychiatric patients. They are just particularly loud and vicious, not to mention lacking in compassion for others whose lives they are making harder by increasing stigma and prejudice.

Anonymous said...

Gina,

Hmm, you accuse people who disagree with you of lacking compassion and call them vicious without any proof or evidence to substantiate your charges. What is wrong with this picture?

By it is because of one of those sites that you like to crucify that I learned how to successfully slowly taper off of my meds. If it wasn't there, there is no doubt in my mind I would have unsuccessfully tapered too quickly as my psychiatrist wanted a quick taper.

As far as the issue with Mr. Behrman, he commented on the Furious Seasons Blog that he complained immediately about side effects but was ignored.

But I agree with TF about the money trail tarnishing his story.

AA

brainzaps said...

25% is a HUGE percentage and Abilify is being approved for WAY TOO MANY USES. I was on it for 9 months-- and at first I got the akathisia, but then I was just depressed by it. Mood stabilizer my foot.

Anonymous said...

It's entirely helpful for others to know about side effects that happen on these drugs. If you have never had bad side effects you won't know how hard it can be to persuade the doctor to listen and take them seriously. Also often you don't realise that what you are experiencing are side effects until you hear someone else's account. Some of the side effects of antipsychotics can be terrible and even life threatening. Akathasia is no picnic if you have ever experienced it, 25% is a lot of people.